Advertisement

Life-Threatening Arrhythmia in an Infant

A 5-mo-old child was scheduled for elective correction of transposition of the great arteries (Sennings procedure). She was diagnosed with the transposition immediately after birth, and a balloon septostomy was performed with good results. Before this proposed operation, the child was in good physical condition and weighed 5.9 kg. She tolerated the operation well and came off cardiopulmonary bypass uneventfully. She was paralyzed, ventilated, and sedated postoperatively. Her cardiovascular system was supported with small continuous doses of dopamine, phentolamine, and epinephrine with good effect. However, a persistent tachycardia ranging from 140 to 230 beats/min led to a decrease in mean arterial pressure and contributed to renal insufficiency with a rising creatinine. Peritoneal dialysis was initiated successfully. However, the tachyarrhythmia did not improve. Digoxin (Lanoxin) 0.16, 0.08, and 0.08 mg was given according to recommendation for children aged 2wk–2yr (0.04–0.06 mg/kg was given IV over the next few hours). However, no improvement was seen, and episodes of tachycardia up to 360 beats/min were seen even after the child was fully digitalized. Verapamil, propranolol, lidocarine, and phenytoin were given with no effect on this life-threatening arrhythmia. The patient was now completely anuric. An arterial blood gas showed pH 7.33, pCO2 33 mmHg, BE 7.7 mmol/l, and pO2 92 mmHg on FiO2 0.4. The child had been in the intensive care unit (ICU) for over 24 h, and the fact that the serum potassium had risen to 5.9 mmol/liter caused great concern. The standard recommended treatment of high potassium, including normalizing the pH and giving glucose-insulin infusion, was started. The peritoneal dialysis fluid with potassium-free solutions was changed. Despite all this, a repeat potassium showed a further increase to 7.8 mmol/liter. Serum calcium and magnesium were within normal limits. The child was now critical, as besides the increased serum potassium and anuria, her cardiovascular system showed a heart rate of 300 beats/min and a mean arterial pressure of 48 mmHg. What was going wrong? Was there anything that could be done? If so, what?

Keywords

Peritoneal Dialysis Serum Potassium Digitalis Toxicity Good Physical Condition Digitalis Intoxication 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Husby P, Farstad M, Brock-Utne JG, et al. Immediate control of life-threatening digoxin intoxication in a child by use of digoxin-specific antibody fragments (Fab). Paediatr Anaesth 2003;13;541-546.CrossRefPubMedGoogle Scholar
  2. 2.
    Woolf AD, Wenger TL, Smith TW, et al. Results of multicenter studies of digoxin-specific antibody fragments in managing digitalis intoxication in the pediatric population. Am J Emerg Med 1999;9:16-20.CrossRefGoogle Scholar
  3. 3.
    Bayer MJ. Recognition and management of digitalis intoxication: implications for emergency medicine. Am J Emerg Med 1991;9:29-32.CrossRefPubMedGoogle Scholar
  4. 4.
    Fowler RS, Rath L, Keith JD. Accidental digitalis intoxication in children. J Pediatr 1964;64:188-199.CrossRefPubMedGoogle Scholar
  5. 5.
    Smith TW, Willerson JT. Suicidal and accidental digoxin ingestion. Circulation 1971;44:29-36.PubMedGoogle Scholar
  6. 6.
    Ooi H, Colucci WS. Pharmacological treatment of heart failure. In: Hardman JG, Limbird LE, Goodman Gilman A, eds. The Pharmacological Basis of Therapeu-tics. New York: McGraw-Hill Companies; 2001:901-932.Google Scholar
  7. 7.
    Gaultier M, Bismuth C. L’intoxcation digtalique aigue. La Rev d’Practicien 1978;28:4565-4579.Google Scholar
  8. 8.
    Hoffman BF, Bigger JT. Digitalis and allied cardiac glycosides. In: Goodman Gilman A, Rall TW, Nies AS, Taylor P, eds. The Pharmacological Basis of Thera-peutics. New Ysork: Pergamon Press; 1990:814-839.Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Personalised recommendations